Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Jackson, KY

July 26, 2022Floyd County, Magoffin County, Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 26, 2022, 10:01 AM EDT for Floyd County, Magoffin County, Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2022, 10:01 AM EDT (14:01 UTC)
Expired
Jul 26, 2022, 1:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Floyd County, KY, Magoffin County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 7:38 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 7:38 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
738 AM EDT Tue Jul 26 2022

.UPDATE...
Issued at 738 AM EDT TUE JUL 26 2022

The forecast generally remains on track. Have increased PoPs
across the northern tier of the CWA, as well as beefed up sky
coverage here. Have also loaded and blended the latest obs to
incorporate any on going trends. Updates have been sent to NDFD
and Webfarms.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 415 AM EDT TUE JUL 26 2022

The latest surface analysis depicts a quasi-stationary boundary
sitting across the Commonwealth early this morning, running from the
northern tier of the CWA and back through Western Kentucky. Showers
and a few storms have continued, primarily across the southern half
of the CWA, as moisture transport is more enhanced in combination
with higher PWATs across this area. Anticipate activity to gradually
diminish over the next few hours, as the focus shifts north into the
morning and afternoon hours. An upper level shortwave is expected to
progress across the area today, bringing renewed showers and storms
that will overspread from the northwest to the southeast through the
day. Flash flooding over the severe threat remains the biggest
concern today. Fortunately, FFG is the highest across the north, due
to the lack of better convection in these areas yesterday, so the
ground will be able to handle this activity much better than the SW.
6-hour mean HREF members suggest the highest QPF to be around an
inch, which should be doable for most locations given the drier
antecedent conditions. Even so, soundings depict long skinny CAPE
in combination of 2" PWATs, which could remedy for a few isolated
instances of flash flooding within thunderstorms. This will be
particularly so for areas that see repeated activity. Storm
motions appear fast enough (around 25 kts) for most issues to be
avoided but not entirely ruled out. As the swath of activity
shifts southeast into the later part of the day, instability will
begin to dwindle, which should aid in diminishing PoP.

Working into this evening and tonight, the stalled frontal boundary
will begin lifting north in the form of a warm front, as a closed
low and associated upper level trough begin digging across Southern
Ontario and through the Ohio River Valley. There is some model
discrepancy on how much this front actually moves, or if it will at
all before washing out across the area. If this is the case, which
CAMs are hinting at, we could see a better opportunity for diurnally
driven convection again Wednesday afternoon/evening. A cold front
will then set its sight to the area, which will be attached to the
parent low in Canada, with areas of low pressure expected to develop
along this boundary as it works east to end the period.

As far as temperatures, will likely see a gradient between the north
and south today. With better and more widespread convection expected
in the north the first half of the day, it will be challenging for
locations to top the mid and upper 70s, while southern counties top
out in the mid 80s. Our quietest, or lowest PoP for the short-term,
will come early tonight between waves, with a 20-40% between 00-06z.
Redevelopment will then occur into the day Wednesday, with highs
generally topping out in the low and mid 80s. This could vary though
depending on the boundary as well as how widespread cloud cover and
convection becomes during the day. Lows tonight will bottom out
around the 70 degree mark.

.LONG TERM...(Wednesday night through Monday)
Issued at 519 AM EDT TUE JUL 26 2022

The aforementioned frontal boundary from the short term period
will be slowly dissolving over the region as the long term period
begins. The southern edge of the prevailing westerlies aloft will
be overhead, with the flow curving around a large closed low over
Ontario. The northern edge of the tropical regime interacting
with the mid latitude system will result in deep moisture and
precipitable water still around 2 inches. Periodic
showers/thunderstorms will occur, but confidence in timing is not
very high. An impulse moving around the upper low will support
another cold front which should move into KY from the northwest on
Friday. This front is expected to make it a bit further south
before it loses momentum. Presently, it looks like it will stall
a little south of KY early in the weekend, allowing somewhat
cooler and drier air to arrive, especially in the northern portion
of the JKL forecast area. The best chance at seeing a break in
the wet weather will be in the north. The very moist atmosphere
will allow for efficient rain production, and locations where
thunderstorms are most persistent will continue to have a flooding
risk before cold fropa.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 738 AM EDT TUE JUL 26 2022

A tricky day for aviation, as most start in MVFR. The exception is
SYM and SJS, where IFR to LIFR ceilings for on going convection
will start off the period. As the day progresses, most sites will
return to MVFR through the afternoon. Still though, any
thunderstorms passing near or over a site will reduce visibilities
and ceilings for a time, as well as allow for gusty and erratic
winds. The best timeframe for these dips will generally be between
17z and 21z, before bettering conditions to MVFR and VFR return this
evening. Winds will generally be out of the southwest today at
less than 10 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BB
SHORT TERM...BB
LONG TERM...HAL
AVIATION...BB
Hazardous weather outlook, Jul 26, 4:24 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
424 AM EDT Tue Jul 26 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
424 AM EDT Tue Jul 26 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today. Any locations that see repeated
rounds of storms will be susceptible to flash flooding. The
storms will generally diminish during the evening hours, before
picking back up late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rounds of showers and thunderstorms are expected Wednesday
through Monday, which could lead to localized flash flooding.
This will be particularly so in areas that see repeated or
persistent activity through the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding
through this week.

BB/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:43 PM EDTSpecial Weather StatementJKLMcCreary47 min
Jul 25, 11:16 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Jul 26, 9:23 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike3 hr
Jul 26, 9:57 AM EDTFlash Flood WarningJKLFloyd, Johnson, Martin3 hr
Jul 26, 10:10 AM EDTFlood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more3 days
Jul 26, 10:19 AM EDTFlash Flood WarningJKLMartin, Pike4 hr
Jul 26, 10:47 AM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin3 hr
Jul 26, 11:10 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Laurel, Lee, Owsley and 2 more3 hr
Jul 26, 11:19 AM EDTFlash Flood WarningJKLPike4 hr
Jul 26, 11:29 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Perry3 hr
Jul 26, 11:32 AM EDTFlash Flood WarningJKLFloyd, Martin, Pike2 hr
Jul 26, 12:37 PM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Rockcastle83 min
Jul 26, 12:44 PM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike3 hr
Jul 26, 1:08 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Wayne, Whitley112 min
Jul 26, 1:38 PM EDTAreal Flood AdvisoryJKLBell, Clay, Leslie, Perry112 min
Jul 26, 3:29 PM EDTAreal Flood WarningJKLPike3 hr
Jul 26, 3:30 PM EDTAreal Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike3 hr
Jul 26, 3:33 PM EDTSpecial Weather StatementJKLWhitley27 min

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.